Alert archive / Missouri / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 43, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2012, 6:15 PM CDT for 4 counties in Missouri. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 6:15 PM CDT (23:15 UTC)
- Expired
- May 6, 2012, 6:45 PM CDT
- In force
- 30 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bates County, MO, Cass County, MO, Henry County, MO, Johnson County, MO
The radar
The Pleasant Hill radar (KEAX), 35 km from the middle of the area, began a volume at 23:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 1:42 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 11.3 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1880 J/kg
- Mixed-layer CIN
- -240 J/kg
- Mixed-layer LCL
- 732 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 286 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
083
WUUS53 KEAX 062315
SVREAX
MOC013-037-083-101-062345-
/O.NEW.KEAX.SV.W.0043.120506T2315Z-120506T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
615 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN BATES COUNTY IN WEST CENTRAL MISSOURI...
SOUTHEASTERN CASS COUNTY IN WEST CENTRAL MISSOURI...
NORTHWESTERN HENRY COUNTY IN WEST CENTRAL MISSOURI...
SOUTHWESTERN JOHNSON COUNTY IN WEST CENTRAL MISSOURI...
* UNTIL 645 PM CDT
* AT 611 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM KINGSVILLE TO GARDEN CITY...AND MOVING
SOUTHEAST AT 40 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
* LOCATIONS IMPACTED INCLUDE...
CREIGHTON...CHILHOWEE...URICH...QUICK CITY AND BLAIRSTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3859 9380 3847 9388 3837 9409 3858 9425
3862 9417 3870 9413
TIME...MOT...LOC 2315Z 302DEG 35KT 3866 9408 3859 9412
3855 9421
HAIL...<.75IN
WIND...60 MPH
$$
DEROCHE2 follow-up statements
201
WWUS53 KEAX 062337
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
637 PM CDT SUN MAY 6 2012
MOC013-037-083-101-062345-
/O.CON.KEAX.SV.W.0043.000000T0000Z-120506T2345Z/
BATES MO-CASS MO-HENRY MO-JOHNSON MO-
637 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON...NORTHWESTERN HENRY...SOUTHEASTERN CASS AND NORTHEASTERN
BATES COUNTIES IN WEST CENTRAL MISSOURI UNTIL 645 PM CDT...
AT 633 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM CHILHOWEE TO URICH TO CREIGHTON...AND MOVING
SOUTHEAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR TREE DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER
BROKEN.
LOCATIONS IMPACTED INCLUDE...
CHILHOWEE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3859 9380 3847 9388 3837 9409 3858 9425
3862 9417 3870 9413
TIME...MOT...LOC 2338Z 303DEG 28KT 3856 9390 3849 9394
3845 9403
HAIL...<.75IN
WIND...60 MPH
$$
DEROCHE465
WWUS53 KEAX 062348
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
648 PM CDT SUN MAY 6 2012
MOC013-037-083-101-062358-
/O.EXP.KEAX.SV.W.0043.000000T0000Z-120506T2345Z/
BATES MO-CASS MO-HENRY MO-JOHNSON MO-
648 PM CDT SUN MAY 6 2012
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON...
NORTHWESTERN HENRY...SOUTHEASTERN CASS AND NORTHEASTERN BATES
COUNTIES IN WEST CENTRAL MISSOURI HAS EXPIRED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.
ADDITIONAL STRONG THUNDERSTORMS ARE STILL POSSIBLE...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11PM.
LAT...LON 3859 9380 3847 9388 3837 9409 3858 9425
3862 9417 3870 9413
TIME...MOT...LOC 2337Z 303DEG 28KT 3856 9391 3849 9395
3845 9404
$$
DEROCHEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 4:41 PM CDT, 1 hour 34 minutes earlier.
Area forecast discussion, May 6, 4:41 PM CDT, 1 hour 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 441 PM CDT SUN MAY 6 2012 .DISCUSSION... Short Term (Tonight - Tuesday)... All the significant weather will be confined to tonight with some spill-over of residual showers into Monday morning. Morning/early afternoon convection which formed along an dissipating outflow boundary has either dissipated or moved into east central MO leaving behind an airmass that is quickly recovering and destabilizing. The synoptic cold front has become better defined and extends from just east of DMX through around STJ to a low north of Enid, OK. Most convective and short range models rapidly develop convection along this boundary this afternoon/very early evening and track it through the CWA. While the airmass is highly unstable as evidenced by MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than 20kts will provide meager support for rotating updrafts. This is more of an early summer airmass which is conducive to pulse like storms initially. Primary severe threats will be potential for very large hail, damaging downburst winds, very heavy rainfall and a bunch of lightning. If the multicell clusters can merge into larger systems then a cold pool could take over and result in short bowing line segments producing straight-line wind damage. Any tornadic threat will likely be short-loved and tied to colliding boundaries. Scattered post-frontal convection is likely as the highly unstable and very moist airmass advects over the shallow surface boundary resulting in elevated convection. Some question as to how long into Monday morning the isentropic ascent will support precipitation. 12Z NAM suggests light rain/drizzle could last through mid morning north of the MO River. However, all other models are faster. Much cooler/drier air will filter into the CWA on Monday and for most of next week with near seasonal temperatures. Models have been very consistent with this message for several days and see no reason to deviate. MJ Wednesday - Saturday: Surface high pressure will prevail across the entire region into Thursday when it moves east of the forecast area and shifts winds back to the south. Through Thursday, this high pressure should preclude any precipitation chances. This will also keep temperatures in check with highs generally around seasonal normals, in the low to mid 70s with lows in the middle to upper 40s Thursday morning and low to mid 50s for Friday morning. With winds becoming southerly by the end of week, temperatures will start to moderate and highs Friday will return to the mid to upper 70s. By Friday night, an upper wave will track across the Northern Plains and Upper Midwest sending another front southward into the area. This will bring our next decent shot of precipitation to the forecast area starting Friday night and continuing into at least Saturday. There is some discrepancy regarding coverage by the end of the weekend so have limited POPs to the low chance range. The increased cloud cover, precipitation chances and frontal passage should keep temperatures close to normal again for Saturday. CDB && .AVIATION... For the 18Z TAFs...earlier outflow boundary and ongoing scattered convection ahead of the primary cold front has complicated the forecast. This pre-frontal convection has moved out of all 3 terminals with the airmass temporarily stabilized. Still expect to see a much larger area of showers and thunderstorms form northwest of the terminals along the true synoptic cold front later this afternoon and then advance southeast. Confidence on timing is below average due to the earlier storms and a likely delay in the new convection forming along the cold front. Will broadbrush with prevailing thunder in the terminals until around midnight even though I do not expect thunder to be ongoing for the entire time from 21z-06z. Will transition out of thunder after midnight but maintain showers till after sunrise. MJ && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 6, 1:50 PM CDT, 4 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 150 PM CDT SUN MAY 6 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071215- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 150 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS ASSOCIATED WITH AN EARLIER OUTFLOW BOUNDARY HAVE TEMPORARILY STABILIZED THE AIRMASS OVER WEST CENTRAL MISSOURI. STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OVER THE EASTERN PORTION OF THE REGION. ADDITIONAL THUNDERSTORMS ARE EXPECTED TO FORM ALONG THE TRUE COLD FRONT OVER NORTHWEST MISSOURI DURING THE LATE AFTERNOON AND FORM A LINE THAT WILL TRACK SOUTHEAST AND AFFECT MOST OF THE FORECAST AREA DURING THE LATE AFTERNOON AND EVENING HOURS. LARGE HAIL AND DAMAGING WINDS WILL BE THE PRIMARY SEVERE THREATS. WHILE THE TORNADIC THREAT WILL BE MINIMAL IT CANNOT BE RULED OUT ENTIRELY AS ANY COLLIDING BOUNDARIES COULD RESULT IN A BRIEF TORNADO. ADDITIONALLY...VERY HEAVY RAINS AND FREQUENT LIGHTNING WILL ACCOMPANY THE STRONGER STORMS AND COULD LEAD TO FLASH FLOODING IN THOSE AREA FROM KANSAS CITY TO NEAR CHILLICOTHE WHICH RECEIVED HEAVY RAINFALL EARLIER TODAY. WHILE THE SEVERE THREAT SHOULD DIMINISH IF NOT END ENTIRELY BY LATE EVENING SCATTERED THUNDERSTORMS WILL CONTINUE WELL INTO THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS OF WEST CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA THIS AFTERNOON AND EVENING. MJ
In the hours before
Local storm report, May 6, 5:44 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
544 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0541 PM HAIL RAYMORE 38.80N 94.45W
05/06/2012 M1.00 INCH CASS MO NWS EMPLOYEE
&&
GAMISLocal storm report, May 6, 5:51 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
551 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL GREENWOOD 38.85N 94.34W
05/06/2012 E1.00 INCH JACKSON MO TRAINED SPOTTER
REPORTED BY RETIRED NWS EMPLOYEE.
&&
CBOWMANLocal storm report, May 6, 5:53 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
553 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL LEE'S SUMMIT 38.91N 94.38W
05/06/2012 E0.75 INCH JACKSON MO 911 CALL CENTER
REPORTED AT INTERSTATE 470 AND HIGHWAY 50.
&&
CBOWMANLocal storm report, May 6, 5:57 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
557 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM HAIL 2 NNE ARCHIE 38.51N 94.34W
05/06/2012 M1.00 INCH CASS MO TRAINED SPOTTER
&&
GAMISSpecial weather statement, May 6, 5:59 PM CDT, 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 559 PM CDT SUN MAY 6 2012 KSZ105-062345- JOHNSON KS- 559 PM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL JOHNSON COUNTY IN EAST CENTRAL KANSAS UNTIL 645 PM CDT... AT 558 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR OLATHE...MOVING NORTHEAST AT 10 MPH. HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... OLATHE AND LACKMANS. THIS WILL IMPACT THE FOLLOWING INTERSTATES... I-35 BETWEEN MILE MARKERS 210 AND 223. I-435 LOOP FROM MILE MARKERS 0 TO 3 TO 83. THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 3900 9481 3889 9465 3879 9488 3884 9494 TIME...MOT...LOC 2300Z 222DEG 9KT 3885 9486 DEROCHE
Local storm report, May 6, 6:14 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
614 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0610 PM TORNADO OLATHE 38.89N 94.81W
05/06/2012 JOHNSON KS LAW ENFORCEMENT
A TORNADO WAS REPORTED AT SANTA FE AND HIGHWAY 7.
&&
GAMISThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 8:34 AM CDT | Special Weather Statement | EAX | Harrison | 26 min |
| May 6, 9:35 AM CDT | Special Weather Statement | EAX | Ray | 40 min |
| May 6, 9:38 AM CDT | Special Weather Statement | EAX | Clay | 37 min |
| May 6, 10:41 AM CDT | Special Weather Statement | EAX | Jackson | 34 min |
| May 6, 11:02 AM CDT | Areal Flood Advisory | EAX | Jackson | 5 hr |
| May 6, 12:12 PM CDT | Special Weather Statement | EAX | Jackson | 33 min |
| May 6, 12:14 PM CDT | Special Weather Statement | EAX | Clinton | 31 min |
| May 6, 12:28 PM CDT | Severe Thunderstorm Warning | EAX | Clinton, DeKalb | 32 min |
| May 6, 12:59 PM CDT | Severe Thunderstorm Warning | EAX | Daviess, DeKalb | 31 min |
| May 6, 1:24 PM CDT | Special Weather Statement | EAX | Chariton | 51 min |
| May 6, 1:47 PM CDT | Severe Thunderstorm Warning | EAX | Chariton, Randolph | 28 min |
| May 6, 1:57 PM CDT | Severe Thunderstorm Warning | EAX | Howard, Saline | 33 min |
| May 6, 2:15 PM CDT | Severe Thunderstorm Warning | EAX | Randolph | 30 min |
| May 6, 4:31 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 29 min |
| May 6, 4:46 PM CDT | Special Weather Statement | EAX | Caldwell, Clinton | 44 min |
| May 6, 4:47 PM CDT | Severe Thunderstorm Warning | EAX | Jackson | 28 min |
| May 6, 5:01 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 29 min |
| May 6, 5:16 PM CDT | Tornado Warning | EAX | Cass | 29 min |
| May 6, 5:30 PM CDT | Special Weather Statement | EAX | Daviess | 45 min |
| May 6, 5:34 PM CDT | Special Weather Statement | EAX | Cass | 26 min |
| May 6, 5:39 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 36 min |
| May 6, 5:51 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson | 24 min |
| May 6, 6:02 PM CDT | Severe Thunderstorm Warning | EAX | Cass, Jackson, Johnson | 28 min |
| May 6, 6:18 PM CDT | Flash Flood Warning | EAX | Cass, Jackson | 5 hr |
| May 6, 6:30 PM CDT | Severe Thunderstorm Warning | EAX | Cass | 30 min |
| May 6, 6:45 PM CDT | Special Weather Statement | EAX | Gentry | 45 min |
| May 6, 6:47 PM CDT | Severe Thunderstorm Warning | EAX | Johnson, Lafayette | 28 min |
| May 6, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 32 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.